Drug Interaction Between Amoxicillin And Nuvaring
In our latest question and answer, the pharmacist discusses the interaction between amoxicillin and Nuvaring.
I am currently using Nuvaring as a contraceptive. If I had sex on the 3rd of July (and he ejaculated in me) and started taking amoxicillin on the 6th of July, could I be pregnant?
There likely is not an interaction between Nuvaring, a vaginal contraceptive, and amoxicillin, an antibiotic. Although there is some controversy regarding whether or not antibiotics reduce the efficacy of oral birth control pills, it isn't thought to be a concern with Nuvaring as the hormones from Nuvaring are absorbed vaginally, and bypass the GI tract/liver.
We wrote another article discussing Nuvaring with amoxicillin, which can be found here: Does Amoxicillin Cause Nuvaring Not To Work? Below are some of the important points discussed:
- Only a few antibiotics are definitively known to cause a decrease in hormone concentrations from birth control pills. One example is the rifamycin family of antibiotics (e.g. rifampin).
- Rifamycin antibiotics increase metabolism of estrogen by increasing how quickly the liver metabolizes it.
- Most other antibiotics do not increase metabolism of estrogen in the liver, including amoxicillin.
- Non-rifamycin antibiotics are thought to potentially affect the hormones from birth control pills by reducing bacteria in the GI tract, which are partially responsible for metabolism of estrogen.
- However, little conclusive evidence exists that hormone concentrations are significantly affected in those taking antibiotics.
- Nevertheless, some studies have shown that a small number of individuals may experience significant decreases in hormones when taking antibiotics and therefore back-up contraception is recommended, just to be safe.
- When it comes to Nuvaring, multiple studies have reported that antibiotics do not reduce hormone concentrations, since the hormones are absorbed vaginally, and not in the GI tract.
- While it doesn't appear antibiotics interfere with Nuvaring, more data is needed to put forth a firm conclusion. As unplanned pregnancy has major consequences, it may be prudent to use an additional method of birth control during short-term antibiotic use with Nuvaring, just to be safe.
In your situation, being on Nuvaring and starting antibiotics 3 days after intercourse should not cause any issues.